Hail, Martin
- When
- April 17, 7:15 PM CST to 7:25 PM CST
- Where
- Martin County, Fairmont
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.650, -94.467
Nickel to quarter sized hail fell.
15 hail, 1 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 17, 2:34 PM CST, 4 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 330 PM CDT SAT APR 17 2004 .DISCUSSION... IN PREVIOUS RUNS THERE WAS A GOOD DEAL OF VARIATION AS TO HOW FAR NORTH THE SURFACE LOW ORGANIZING OVER THE CENTRAL ROCKIES WOULD TRACK ON SUNDAY. ETA WAS DECIDEDLY FURTHER SOUTH WITH GFS ABOUT 150 MILES NORTH. SOLUTIONS HAVE CONVERGED SOMEWHAT WITH GFS NOT AS FAST HOWEVER, BOTH MODELS TRACK SURFACE LOW JUST NORTH OF TWIN CITIES. THIS WILL TAKE SOUTH CENTRAL AND EAST CENTRAL MINNESOTA INTO A WARM SECTOR THAT IS EXPECTED TO BE DRY SLOTTED. TONIGHT...STRONG WARM ADVECTION AS DISPLAYED ON 300K ISENTROPIC SURFACE (BOTH ETA AND GFS) SETS UP ELEVATED CONVECTION. EXPECT A FEW STORMS MAY PRODUCE SOME LARGE HAIL...GIVEN EXPECTED CAPE LEVELS. TIMING SUGGESTS AROUND 05Z. SUNDAY...AS SURFACE LOW CROSSES CENTRAL MN...VERTICAL WIND SHEAR FORECAST (SFC-70H) TOGETHER WITH SHAPE OF SURFACE THETA-E FIELD AND CAPE SUGGESTS A DERECHO OR BLOW ACROSS CENTRAL MINNESOTA THAT MAY VERY WELL INCLUDE THE TWIN CITIES. QPF FORECAST REFLECTS THIS THINKING. AFTER THAT...THE COOL AIR PUSHES IN AND WE DRY OUT. LONGER TERM...TUESDAY NIGHT THROUGH SATURDAY... THE LATEST GFS MODEL CONTINUES TO INDICATE A SPLIT FLOW OVER NORTH AMERICA. LONGWAVE TROUGH DAMPENS OVER THE EASTERN GREAT LAKES EARLIER IN THE PERIOD...ALLOWING WEAK UPPER RIDGE TO BUILD OVER THE UPPER MIDWEST BY TUESDAY. GFS AND LATEST LONG RANGE MODELS STILL INDICATE A SERIES OF SHORTWAVE TROUGHS/LOW PRESSURE SYSTEMS MOVING OVER THE MIDWEST DURING THE WORK WEEK WITH A SIGNIFICANT LOW PRESSURE SYSTEM MOVING INTO THE MIDWEST OVER THE WEEKEND. THUS...MORE RAIN ANTICIPATED FOR THE UPCOMING WEEKEND ALONG WITH SLIGHTLY COOLER TEMPERATURES. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 500 AM CDT SAT APR 17 2004 MNZ049-051>053-057>070-073>078-082>085-091>093-WIZ014>016-023>028- 181000- ANOKA-BARRON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN- EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANDIYOHI- LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-PEPIN-PIERCE-POLK-RAMSEY- REDWOOD-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS- STEELE-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 500 AM CDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL... EAST CENTRAL AND SOUTH CENTRAL MINNESOTA...AND MUCH OF WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE FIRST SIGNIFICANT SEVERE WEATHER OF SEASON IS POSSIBLE LATER TONIGHT INTO SUNDAY MORNING. A FRONTAL BOUNDARY THAT HAD STALLED OVER IOWA THIS MORNING...WILL BEGIN TO LIFT SLOWLY NORTHWARD TONIGHT. STRONG UPPER LEVEL FORCING ALOFT...COMBINED WITH RETURN FLOW OF GULF MOISTURE WILL HELP DESTABILIZE THE ATMOSPHERE OVER THE UPPER MIDWEST DURING THE OVERNIGHT HOURS. THUS...THE NATIONAL STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE STORMS OVER SOUTH CENTRAL...CENTRAL AND WEST CENTRAL MINNESOTA...AS WELL AS MUCH OF WEST CENTRAL WISCONSIN FOR LATER TONIGHT. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...DAMAGING WINDS AND POSSIBLY A FEW TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER ROUND OF SEVERE WEATHER IS FORESEEN FOR SUNDAY INTO SUNDAY NIGHT. A LOW PRESSURE CENTER IS FORECAST TO TRACK NORTHEAST INTO THE GREAT LAKES BY MONDAY MORNING. AHEAD OF THIS WEATHER SYSTEM...SHOWERS AND STRONG THUNDERSTORMS ARE LIKELY TO REGENERATE ALONG SEVERAL OUTFLOW BOUNDARIES AND NORTH OF THE WARM FRONT. SOME STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH A FEW OF THESE STORMS. GUSTY NORTHWEST WINDS WILL DEVELOP IN THE WAKE OF THE LOW PRESSURE SYSTEM ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION COULD BE NEEDED LATER TONIGHT. MNZ041>045-047-048-050-054>056-181000- BENTON-CHIPPEWA-DOUGLAS-KANABEC-LAC QUI PARLE-MILLE LACS-MORRISON- POPE-STEVENS-SWIFT-TODD- 500 AM CDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL AND CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP LATER TONIGHT. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FRONTAL BOUNDARY THAT HAS STALLED OVER IOWA...WILL BEGIN TO LIFT NORTHWARD INTO NORTH CENTRAL MINNESOTA BY SUNDAY EVENING. MEANWHILE...A LOW PRESSURE SYSTEM TRACKING ALONG THE FRONT...WILL ADVANCE INTO WEST CENTRAL MINNESOTA SUNDAY NIGHT...THEN MOVE RAPIDLY NORTHEAST INTO THE GREAT LAKES REGION BY MONDAY MORNING. THERE REMAIN A THREAT FOR SEVERE WEATHER OVER PARTS OF WEST CENTRAL AND CENTRAL MINNESOTA SUNDAY AFTERNOON AND SUNDAY EVENING. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE SUNDAY AFTERNOON AND SUNDAY EVENING. STRONG NORTHWEST WINDS MAY DEVELOP BEHIND THE LOW PRESSURE ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAYBE NEEDED LATER TONIGHT.
The Minneapolis radar (KMPX), 151 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
15 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Nickel to quarter sized hail fell.
A 60 MPH wind gust was recorded by a spotter.
Penny to half dollar sized hail fell.
Quarter to tennis ball sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391898, 5391899, 5391900, 5391901, 5391902, 5391903, 5391904, 5391905, 5391906, 5391907, 5391908, 5391974, 5391975, 5391976, 5391977, 5391979, 5391978.